How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask CamilleRN Your Own Question
CamilleRN, Nurse (RN)
Category: Health
Satisfied Customers: 4183
Experience:  Experience: 20 yrs experience in ER, ICU, Neuro, OR, Chemo,Cardiology, Dermatology and MORE.
Type Your Health Question Here...
CamilleRN is online now
A new question is answered every 9 seconds

Doc had me on prednisone for inflammation (gout). After 3 days,he

Customer Question

Doc had me on prednisone for inflammation (gout). After 3 days,he started me on 1000mg Metformin. My blood sugar was 122 and he said he wanted it at 100. It shot up to 550 and then dropped off to between 360 and 440. I felt TERRIBLE. I stopped the Metformin and my sugar fell to 225 but now it stays constant and won't go lower. The second day on Metformin, I started a steady post nasal drip that started building up like scabs inside my nose. Blowing makes my nose bleed. My nose is soooo sore !! What's going on here?
Submitted: 5 years ago.
Category: Health
Expert:  CamilleRN replied 5 years ago.
Welcome to JustAnswer Health...and thank you for your question. I am a verified Expert and am delighted to help you today. Metformin is not the problem....Prednisone causes the boby to metabolize sugar differently and can cause very high blood sugar levels. Once you stop taking it ( After several days) , your blood sugar should return to a more normal level.
Customer: replied 5 years ago.

I have been off the prednisone for quite some time. I KNOW the prednisone raises the sugar way high. That's why Doc put me on the Metformin The prednisone had plenty of time to metabolize before I stopped the Metformin but the numbers continued to be higher than usual and erratic. I also figured that since the steroids lower the body's immune system that was the reason I developed a sinus infection. It will not go away like in the past,however.

Expert:  CamilleRN replied 5 years ago.
Steroid induced diabetes( in the absence of pre-existing diabetes) will usually resolve after the prednisone is stopped,however,in some cases it takes much longer, and in others it becomes a chronic problem.
Customer: replied 5 years ago.

The "borderline" case was pre-existing before the treatment for gout. ( I noticed, in my initial question,I left out a line. After my blood sugar stabilized at 225 (100 points higher than right before I started the prednisone) I went back on the Metformin to see if it would go back to 122 or lower as Doc wanted it at 100. It (blood sugar) began to rise again. Up to 365. After the second day is when my nose began to run..non-stop..especially after eating. Also,it didn't matter what I ate. A banana or apple or raw asparagus...anything ingested increased the flow that was sometimes bloody. Not heavy bleeding like an injury but light bloody streaks like a wound seeping after having scabbed over.

Expert:  CamilleRN replied 5 years ago.
Prednisone is the likely culprit here because it causes thinning of the lining of the nose and makes it more likely to bleed.
Customer: replied 5 years ago.

I still don't know why my sugar went back up 200 points after going back on the Metformin !!

Expert:  CamilleRN replied 5 years ago.
Your sugar went up due to the prednisone... in the absence of the metformin it most assudedly would have been even higher.
Customer: replied 5 years ago.

You're not getting it !! The prednisone was out of my system. The Metformin was out of my system. Then ,after my sugar had stabilized at 225 (100 points higher than it was after the first 3 days of prednisone,when I started the Metformin) I went BACK on the Metformin and my blood sugar went BACK up !! So basically,It's like starting the Metformin without ever having been on prednisone, and my sugar went up instead of down.